Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 14, 2023, 4:20 AM CDT for 14 counties in Kansas. It took effect at Apr 14, 2023, 1:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 4:20 AM CDT (09:20 UTC)
- In effect from
- Apr 14, 2023, 1:00 PM CDT
- Expired
- Apr 14, 2023, 4:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS83 KDDC 140920 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 420 AM CDT Fri Apr 14 2023 ...Strong South Winds and Wildfire Danger This Afternoon... KSZ074>078-080-084>089-141730- /O.UPG.KDDC.FW.A.0016.230414T1800Z-230415T0100Z/ /O.NEW.KDDC.FW.W.0019.230414T1800Z-230415T0100Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade- Clark-Comanche- 420 AM CDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074, 075, 076, 077, 078, 080, 084, 085, 086, 087, 088, AND 089... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ064-079-141730- /O.NEW.KDDC.FW.W.0019.230414T1800Z-230415T0100Z/ Hodgeman-Edwards- 420 AM CDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 064 AND 079... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 064 Hodgeman and Fire Weather Zone 079 Edwards. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
112 WWUS83 KDDC 141705 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1205 PM CDT Fri Apr 14 2023 ...Strong Southwest Winds and Wildfire Danger This Afternoon... KSZ064-074>080-084>089-150100- /O.CON.KDDC.FW.W.0019.230414T1800Z-230415T0100Z/ Hodgeman-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark-Comanche- 1205 PM CDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 064 AND 079... * AFFECTED AREA...In Kansas, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. An abrupt shift to strong north winds is expected this evening with similar speeds. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Given the ongoing drought and continued dormant vegetation, any ignitions will have the potential to burn out of control quickly. Any outdoor burning, or outdoor activities involving sparks or flames, should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
346 WWUS83 KDDC 142145 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 445 PM CDT Fri Apr 14 2023 ...Fire Danger Has Diminished Friday Afternoon... KSZ064-074>080-084>089-142245- /O.CAN.KDDC.FW.W.0019.000000T0000Z-230415T0100Z/ Hodgeman-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark-Comanche- 445 PM CDT Fri Apr 14 2023 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 064, 074, 075, 076, 077, 078, 079, 080, 084, 085, 086, 087, 088, AND 089... The National Weather Service in Dodge City has cancelled the Red Flag Warning. A light wind regime continued across the red flag warning area as of 4 pm, as a stationary front was across the region. This boundary will remain in place through about 7 pm, keeping winds generally light and variable. Humidity has fallen to red flag criteria at several sites, but with the lack of wind, have cancelled the red flag warning early. Strong north winds are expected to overspread the area Friday evening and through tonight, with gusts to near 40 mph. $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:22 AM CDT, 58 minutes earlier.
Area forecast discussion, Apr 14, 3:22 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 322 AM CDT Fri Apr 14 2023 .SHORT TERM...(Today through Saturday) Issued at 314 AM CDT Fri Apr 14 2023 Very warm temperatures are likely once again by late this morning and early afternoon, as the downslope plume of air heats up with the insolation of the day. Some residual mid level and /or high cloud will be around which is different from Thursday, and will likely temper the readings slightly. More sun in the west, and more clouds in the east looks to be the favorable setup as a dryline develops eastward toward the 83/283 corridor around midday. An attendant weak low pressure and cold front should be straddled across northwest Kansas with a current density more rapidly moving toward Elkhart by late afternoon. The triple point may be a source for convective initiation by mid afternoon. As for convective initiation, the convective allowing models all basically initiate convection around 21z or so. The HiResARW produces isolated supercell in the triple point region of a dryline / cold front. HiRes Ensemble Forecast seems to also support convection in the same areas between 21-23z maybe as far west as Dighton and Ness county. Any storms exiting the DDC area will be in a severe environment favorable for hail and damaging wind gusts. The latest SPC outlook has moved the slight risk farther west, including all the area roughly east of a Rush county to Coldwater line with enhanced hail and wind (2+ inch hail and 75 mph thunderstorm wind gusts). .LONG TERM...(Saturday night through Thursday) Issued at 314 AM CDT Fri Apr 14 2023 Much cooler , but not all that abnormal temperatures on Saturday in the 50s for much of the area., accompanied by the typical April gusty north winds, weakening, but not completely dropping off overnight. Colder temperatures on Sunday morning will bring freezing temperatures to about the western 2/3 of the area. Average last freeze time frames for the area is generally mid April with the northwest half typically still being able to see freezes late in to the month. As the freeze climatology lines up with Sunday’s expected cold temperatures, we’ve drawn up a freeze watch along a line from Liberal to Larned and Lacrosse. Areas westward to the Colorado line will still see the coldest temperatures, with hard freezing mid 20s anticipated. Sunday will continue with the gusty northwest winds with some recovery in temperatures via a sunny sky vs the stratus/moist day on Saturday. The cooler snap will be brief as the rest of the week look like hot temperatures returning, at least for Monday -Wednesday with increasing uncertainty through the end of the week as models have shown another front influencing the region. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1224 AM CDT Fri Apr 14 2023 Broad scale southerly winds remain around 20 knots over much of the area, and will remain so overnight, before yet another windy day Friday. The difference will be a cold front sliding into the area mid afternoon, with an attendant dryline, which may be a focus for convective supercell development around 21z as far west as between DDC and HYS. The confidence is not high that any storms will impact a terminal as the isolated storms move rapidly east out of the area before becoming more organized over central and eastern KS. && .FIRE WEATHER... Issued at 128 PM CDT Thu Apr 13 2023 Another downslope relatively very dry environment / low relative humidity day with gusty winds frequently 20 to 30 mph expected from around Syracuse to Garden City and areas south and east to the Oklahoma line, ahead of an advancing cold front later this afternoon. Uncertainty exists around timing of the red flag time criterion on the northern periphery, where meteorological conditions may still meet for a couple of hours. The HREF >15mph and <15% RH combined probabilities in the 60/70% area still line up fairly well with the overall watch area and we expect to convert it to a red flag warning. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 39 53 32 / 20 30 30 0 GCK 81 36 53 29 / 20 30 30 0 EHA 81 37 57 31 / 10 20 30 0 LBL 84 38 56 30 / 10 10 20 0 HYS 84 39 50 33 / 30 50 50 10 P28 86 47 58 38 / 10 30 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 1 PM CDT this afternoon through this evening for KSZ074>078-080-084>089. && SHORT TERM...99 LONG TERM...99 AVIATION...99 FIRE WEATHER...99
Hazardous weather outlook, Apr 14, 4:04 AM CDT, 16 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Dodge City KS 404 AM CDT Fri Apr 14 2023 KSZ030-031-043>046-061>066-074>081-084>090-150915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 404 AM CDT Fri Apr 14 2023 /304 AM MDT Fri Apr 14 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight For areas south of highway 400 this afternoon...Very strong winds, combined with low humidity, will create extremely volatile conditions. Fires will spread very quickly with spot fires common. Fire control will be extremely difficult. After 2 pm, increasing chance for severe thunderstorm development along and east of Highway 283. Damaging wind to 75 mph and hail in excess of 2 inches possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Freezing temperatures Saturday night and Sunday morning may damage tender vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed east of highway 183 after 3 pm. MR
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:29 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 46 min |
| Apr 14, 4:52 AM CDT | Freeze Watch | DDC | Edwards, Ford, Gray, Haskell, Hodgeman, Meade and 4 more | 21 hr |
| Apr 14, 5:48 PM CDT | Special Weather Statement | DDC | Comanche | 27 min |
| Apr 14, 6:07 PM CDT | Special Weather Statement | DDC | Stafford | 23 min |
| Apr 14, 6:15 PM CDT | Special Weather Statement | DDC | Comanche | 30 min |
| Apr 14, 6:22 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.